Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS Raleigh, NC

May 19, 2017Davidson County, Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2017, 4:07 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 4:07 PM EDT (20:07 UTC)
Expired
May 19, 2017, 5:00 PM EDT
In force
53 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:14 PM EDTTSTM WND DMG2 W Kernersville, NCTREE DOWN ON ROAD AND POWERLINES AT 5800 REGENTS PARK ROAD
May 19, 4:20 PM EDTTSTM WND GST 40Piedmont Triad Apt, NC
May 19, 4:20 PM EDTHAIL 1Kernersville, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

697 
WUUS52 KRAH 192007
SVRRAH
NCC057-067-081-192100-
/O.NEW.KRAH.SV.W.0062.170519T2007Z-170519T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
407 PM EDT FRI MAY 19 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Forsyth County in central North Carolina...
  Northern Davidson County in central North Carolina...
  Guilford County in central North Carolina...

* Until 500 PM EDT

* At 406 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Greensboro to near Bermuda Run,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
  Kernersville, Clemmons, McLeansville, Summerfield and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3584 8048 3583 8046 3585 8042 3584 8039
      3585 8038 3588 8041 3589 8037 3596 8038
      3599 8042 3610 8020 3626 8005 3624 7953
      3601 7954 3591 7967 3592 8004 3587 8005
      3579 8017 3580 8047
TIME...MOT...LOC 2006Z 286DEG 21KT 3616 7990 3598 8047 

HAIL...0.75IN
WIND...60MPH
 
$$

26
3 follow-up statements
667 
WWUS52 KRAH 192023
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
423 PM EDT FRI MAY 19 2017

NCC057-067-081-192100-
/O.CON.KRAH.SV.W.0062.000000T0000Z-170519T2100Z/
Forsyth NC-Davidson NC-Guilford NC-
423 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN FORSYTH...NORTHERN DAVIDSON AND GUILFORD COUNTIES...

At 420 PM EDT, severe thunderstorms were located along a line
extending from near Greensboro to near Clemmons, moving east at 25 
mph. The most intense storm along the line was located over 
northwestern Guilford County, between Stokesdale and Piedmont Triad 
Airport, also moving east at about 25 mph. This storm will affect 
Summerfield and Lake Townsend.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, McLeansville, Summerfield and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage 
mobile homes and other buildings. Seek shelter in a sturdy structure 
until the storm has passed. Stay away from windows as flying debris 
generated by damaging winds can be deadly.

&&

LAT...LON 3584 8048 3583 8046 3585 8042 3584 8039
      3585 8038 3588 8041 3589 8037 3596 8038
      3599 8042 3610 8020 3626 8005 3624 7953
      3601 7954 3591 7967 3592 8004 3587 8005
      3579 8017 3580 8047
TIME...MOT...LOC 2020Z 270DEG 21KT 3615 7981 3597 8038 

HAIL...0.75IN
WIND...60MPH
 
$$

26
631 
WWUS52 KRAH 192039
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
439 PM EDT FRI MAY 19 2017

NCC057-067-192046-
/O.CAN.KRAH.SV.W.0062.000000T0000Z-170519T2100Z/
Forsyth NC-Davidson NC-
439 PM EDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORSYTH AND
NORTHERN DAVIDSON COUNTIES IS CANCELLED...

The storms which prompted the warning have focused over Guilford 
County. Therefore, the warning has been cancelled.

LAT...LON 3624 7953 3601 7954 3591 7967 3592 8004
      3626 8004
TIME...MOT...LOC 2036Z 281DEG 26KT 3611 7966 3611 7981 

$$

NCC081-192100-
/O.CON.KRAH.SV.W.0062.000000T0000Z-170519T2100Z/
Guilford NC-
439 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR GUILFORD COUNTY...

At 436 PM EDT, severe thunderstorms were located along a line
extending from McLeansville to near Greensboro, moving east at 30
mph. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and possible damage to roofs and siding. 

Locations impacted include...
Greensboro, High Point, McLeansville, Summerfield, Gibsonville,
Stokesdale, Pleasant Garden, Jamestown, Lake Guilford Mackintosh
Marina and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3624 7953 3601 7954 3591 7967 3592 8004
      3626 8004
TIME...MOT...LOC 2036Z 281DEG 26KT 3611 7966 3611 7981 

HAIL...1.00IN
WIND...60MPH
 
$$

26
906 
WWUS52 KRAH 192054
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
454 PM EDT FRI MAY 19 2017

NCC081-192100-
/O.CON.KRAH.SV.W.0062.000000T0000Z-170519T2100Z/
Guilford NC-
454 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EASTERN GUILFORD COUNTY...

At 453 PM EDT, a severe thunderstorm was located over McLeansville, 
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Greensboro, McLeansville, Gibsonville, Pleasant Garden, Lake Guilford
Mackintosh Marina and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3624 7953 3601 7954 3591 7967 3603 7986
      3616 7968 3622 7961
TIME...MOT...LOC 2053Z 277DEG 20KT 3610 7956 

HAIL...1.00IN
WIND...60MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:59 PM EDT, 8 minutes earlier.

Area forecast discussion, May 19, 3:59 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
359 PM EDT Fri May 19 2017

.SYNOPSIS...
Surface high pressure off the Southeast coast will slip
southward into Saturday. A backdoor cold front will drop south
into Virginia tonight and then into North Carolina on Monday
and Monday night. The front will lift north as a warm front on
Sunday before a stronger cold front pushes eastward across the
region on Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 1105 AM Friday...

Latest surface analysis shows a cold front extending from the
NYC area southwest to the Ohio River. A surface ridge of high
pressure is present well off the southeast coast. The pattern
aloft features a 590dm ridge centered just off the Florida east
coast and extending into the Carolinas. A southwesterly flow
across Texas extending into the mid Mississippi Valley and then
bending east into the mid- Atlantic extends along the periphery
of the ridge.

Water vapor imagery and NWP analysis shows a couple of
disturbances rotating around the ridge. These features initiated
and sustained convection across the Tennessee Valley and
southern Appalachians overnight and this morning in a region of
warm advection and favorable mid-level lapse rates of 6.5 to 7
deg C/km. Observational trends and guidance suggest these
features will shift east and will promote convective activity
across the northwest Piedmont of NC that will shift east across
the northern Piedmont and northern Coastal Plain, especially
near the Virginia border. Mid- level lapse rates should remain
unimpressive to the south, closer to the ridge, so while this
afternoon and evening should feature better convective coverage
than prior days, most of it should be confined near and north of
U.S. 64. Weak deep layer shear of around 20 to 25 kts with some
support for enhanced downdrafts and cold pools, could support
some limited storm organization in clusters or small line
segments. This would support a low- end/marginal severe threat,
mainly across the north with isolated straight line winds being
the most prominent threat.

As the first area of isolated to scattered convection pushes
east during the late afternoon and evening, it should weaken
with the loss of heating. Convection allowing models suggest
that another area of weak convection associated with another
disturbance in the westerly flow aloft may move from the
mountains into the western Piedmont during the mid evening hours
before weakening overnight. Will retain a slight chance of
shower or thunderstorm across the north to handle this
possibility.

Highs today should range in the upper 80s to near 90 with
overnight lows generally in in the mid to upper 60s. -Blaes

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 350 PM Friday...

The forecast for Saturday and Saturday night largely dependent
on the timing and location of the backdoor cold front. Latest
guidance suggests that the southward advance of the front will
be even slower with the GFS more aggressive in the southward
positioning than the NAM and EC. Changes in the timing the front
will have significant impact on the sensible weather across
central NC.

At this point, the front is likely to reach the Roanoke Rapids
area between 1-3 pm, the Raleigh area between 2-5 pm, and then
stall across the western and southern portions of the CWA during
the evening. Along and ahead of the front, scattered to possibly
numerous showers and thunderstorms are expected. The severe
weather threat appears limited given the bulk shear values
around 20kts and more modest lapse rates than today. SPC
currently has our region in general thunder.

Given the more northward placement of the front, much more of
the region will be in the warm sector ahead of the front with
more sunshine, highs on Saturday will be warmer than previously
forecast in places such as Goldsboro, Raleigh, and Greensboro.
Highs Saturday should range near 90 across the Southern Piedmont
and Sandhills, the mid to upper 80s across the central Coastal
Plain as well as the much of the Triad and Triangle region with
highs in the lower 80s across the northern Coastal Plain.

The front will slow and eventually stall near the SC/NC border
Saturday evening/night with most of the convection waning during
the evening with the loss of heating but an isolated shower or
area of spotty rain/drizzle is possible behind the front where more
widespread cloudiness is expected. Low temperatures will range
in the lower 60s north to upper 60s south. -Blaes

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 PM EDT Friday...

Mid-level ridge axis over the area will shift east and offshore on
Sunday, concurrent with scouring of weak cool air damming at the
surface due to increasing southerly flow. Instability supportive of
a few showers are expected along the periphery of the frontal
zone...mainly west and south...during the morning, with increasing
coverage areawide as the boundary retreats northeast during the
afternoon. The slowly retreating frontal zone will produce a strong
temperature gradient across the area...with the northern tier
reaching upper 70s while central and southern sections reach low to
mid 80s.

On Monday, a cold front associated with a longwave trough over the
central Conus will approach from the west and across central NC
during the afternoon. Showers and storms will accompany this front,
with likely PoPs in the west through early afternoon shifting to the
east through the afternoon and evening...with rain tapering off from
the west Monday night. Non-severe storms are expected, but could see
some storms become rather strong in an environment featuring modest
instability (<1K Joules CAPE) and shear (low level jet of 35-40
Kts), but favorable upper diffluence. Highs Monday will be hampered
across the west by cloudiness and earlier arrival of showers...mid
to upper 70s...while the east will have time to reach the lower 80s
along the I95 corridor before showers move in.

Uncertainty grows on Tuesday, with model divergence as to potential
for a wave to lift out of the gulf ahead of the now-amplifying
central US trof and into the area, which would initiate
convection in the southwest as early as Tuesday morning. The GFS
is much weaker and delays the Gulf return until Wednesday
morning. With low confidence, will follow a compromise with
chance PoPs in the south in the afternoon, with chance PoPs
spreading across the area overnight. A stronger cold front will
be moving in rapidly as the longwave trof axis rotates eastward,
passing across the area on Wednesday through Wednesday night.
Will have high chance PoPs, which will probably be increasing to
at least likely as the timing and details become more clear.
Highs Tuesday and Wednesday will be mainly in the upper 70s
north to lower 80s south.

Lingering showers associated with the upper low and subsequent
strong northwest flow aloft as the axis shifts east of the area will
give us a small chance of mainly diurnal showers and a few storms
both days, especially across the northern tier. Highs will be at
their lowers Thursday...low to mid 70s, warming to mid and
upper 70s on Friday.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 250 PM Friday...

A couple of upper level disturbances will move across the
region producing isolated to scattered convection this afternoon
and evening across the northwestern and northern tier. Have
included a brief tempo period for thunderstorms at the KINT and
KGSO terminals prior to 23Z with a visibility restriction and
VFR cigs. Have added a shower to the KRDU terminal while keeping
the KRWI and KFAY terminals dry given the extremely limited
chance of precipitation. Outside of convection, a south-
southwesterly flow at 7 to 11kts is expected into the evening
with lighter winds after midnight. VFR skies are expected with a
few of mid and high-level sct cloud layers expected.

A cold front will drop southward out of Virginia on Saturday.
The front will produce a wind shift to the northeast and an area
of sct-bkn clouds with bases of 4-5kft. The timing of the front
is difficult, but the best forecast at this point puts the front
near KRWI around 17Z, RDU at 19Z and with the front stalling
near KGSO, KINT, and KFAY on Saturday evening. Scattered
convection is possible near and ahead of the front on Saturday,
but confidence in timing and location prohibits inclusion of
thunderstorms in the TAF at this time.

Outlook: The cold front will linger across central NC Saturday
afternoon into Saturday night before lifting north as a warm
front on Sunday. This feature will be accompanied by adverse
aviation conditions including scattered convection MVFR to IFR
ceilings near and especially behind the front. Another cold
front will sweep east across central NC on Monday and Monday
evening producing adverse aviation conditions in numerous
showers and thunderstorms. Quieter weather is expected on
Tuesday before the next cold front with widespread showers and
storms arrives on Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...BLAES
LONG TERM...MLM
AVIATION...BLAES
Hazardous weather outlook, May 19, 2:36 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
236 PM EDT Fri May 19 2017

NCZ007>009-021>024-201845-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-
236 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms are possible this afternoon. The
strongest storms may produce wind gusts in excess of 40 MPH and
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-025>028-038>043-073>078-083>086-088-089-201845-
Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
236 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 3:31 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
331 PM EDT FRI MAY 19 2017

NCZ021-192030-
Forsyth NC-
331 PM EDT FRI MAY 19 2017

...Strong thunderstorms approaching Winston-Salem from the
northwest...

At 327 PM EDT, Doppler radar was tracking strong thunderstorms
extending from Yadkinville to Pilot Mountain... moving east-
southeast at 10 mph.

These storms should affect northwest and west-central Forsyth County
through 400 PM, possibly reaching Winston-Salem by 400 PM.

Frequent lightning... very heavy rain... and wind gusts to 50 mph
will be possible with these storms.

Locations impacted include...
north west Winston-Salem, Clemmons, Bermuda Run, Lewisville, Rural
Hall, Stanleyville, Pfafftown and Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8006
      3599 8026 3600 8032 3597 8040 3599 8042
      3601 8042 3603 8045 3606 8046 3604 8049
      3605 8051 3609 8052
TIME...MOT...LOC 1927Z 256DEG 11KT 3630 8044

pwb

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:31 PM EDTSpecial Weather StatementRAHForsyth59 min
May 19, 3:44 PM EDTSevere Thunderstorm WarningRAHForsyth46 min
May 19, 4:37 PM EDTSpecial Weather StatementRAHAlamance, Orange, Person53 min
May 19, 4:52 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange38 min
May 19, 5:12 PM EDTSpecial Weather StatementRAHVance63 min
May 19, 5:18 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance42 min
May 19, 5:30 PM EDTSpecial Weather StatementRAHDurham45 min
May 19, 6:19 PM EDTSpecial Weather StatementRAHFranklin, Vance, Warren56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.